Alert archive / Guam / High Wind Warnings in 2024

High Wind Warning 2, NWS Guam

September 15, 2024

NWS Guam issued this high wind warning at Sep 15, 2024, 4:42 PM CDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2024, 4:42 PM CDT (21:42 UTC)
Expired
Sep 16, 2024, 1:06 PM CDT
In force
20 hr
Issued by
NWS Guam

The text

As transmitted.

325 
WWMY70 PGUM 152142
NPWGUM

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
742 AM ChST Mon Sep 16 2024

GUZ001-MPZ001>003-161145-
/O.UPG.PGUM.HW.A.0002.000000T0000Z-240916T2000Z/
/O.NEW.PGUM.HW.W.0002.240915T2142Z-240916T2000Z/
Guam-Rota-Tinian-Saipan-
742 AM ChST Mon Sep 16 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CHST TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Guam, Rota, Tinian and Saipan.

* WHEN...Until 6 AM ChST Tuesday.

* IMPACTS...Damaging winds will blow down tarps and canopies.
  Some power outages are possible. Travel will be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...These winds will be due to a developing
  circulation to our west, also known as Invest Area 97W. It is
  currently the subject of a Tropical Cyclone Formation Alert. A
  Wind Advisory may be needed for a time after the Warning can be
  canceled. Especially higher elevations will see the full brunt of
  these winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside during these winds. If possible,
remain in the lower levels of your home during the winds, and avoid
windows. Use caution if you must drive.

&&

$$

Stanko
2 follow-up statements
610 
WWMY70 PGUM 160555
NPWGUM

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
355 PM ChST Mon Sep 16 2024

GUZ001-MPZ001>003-162000-
/O.CON.PGUM.HW.W.0002.000000T0000Z-240916T2000Z/
Guam-Rota-Tinian-Saipan-
355 PM ChST Mon Sep 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM TUESDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 55 mph.

* WHERE...Guam, Rota, Tinian and Saipan.

* WHEN...Until 6 AM Tuesday.

* IMPACTS...Damaging winds will blow down tarps and canopies. Some
  localized power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...A monsoon surge induced by nearby Invest 97W
  is producing damaging winds across the Marianas. 97W is currently
  the subject of a Tropical Cyclone Formation Alert. There is a
  chance for a Wind Advisory to be issued after conditions fall below
  Warning levels Tuesday, if conditions warrant. Higher elevations of
  Saipan and southern Guam will continue to see the most intense 
  winds through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside during these winds. If possible,
remain in the lower levels of your home during the winds, and avoid
windows. Use caution if you must drive.

&&

$$

Montvila
304 
WWMY70 PGUM 161806
NPWGUM

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
406 AM ChST Tue Sep 17 2024

GUZ001-MPZ001>003-161915-
/O.CAN.PGUM.HW.W.0002.000000T0000Z-240916T2000Z/
Guam-Rota-Tinian-Saipan-
406 AM ChST Tue Sep 17 2024

...HIGH WIND WARNING IS CANCELLED...

Invest Area 97W, the circulation which caused high winds yesterday
and the first part of last night, is moving off to the west. Winds
have fallen below hazardous levels as a result, and are expected to
stay below. Gusts to 30 mph will still be possible today.

$$

Stanko

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high wind warning went out at Sep 15, 4:09 AM CDT, 12 hours 33 minutes earlier.

Area forecast discussion, Sep 15, 4:09 AM CDT, 12 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
709 PM ChST Sun Sep 15 2024

.Marianas Synopsis...
Moderate to fresh monsoon flow prevails across the region. Satellite
imagery indicates a very broad level of cyclonic rotation in the
mid-levels, bringing some persistent showers in Guam's coastal
waters. Ritidian buoy indicates seas are around 7 feet.

&&

.Discussion...
Moderate to fresh monsoon flow will quickly escalate to become
strong to near gale later tonight, as a monsoon surge, induced by a
nearby monsoon disturbance, makes its way across the region.
Conditions will deteriorate quickly later tonight, as winds start to
pick up and heavier showers produce gusts to 40 mph. If the surge
continues to move in as anticipated, winds are likely to increase to
between 25 and 40 mph with gusts to 50 mph sometime Monday afternoon.
As this development evolves, a High Wind Watch is in effect through
late Monday night, and may be upgraded overnight or Monday if
necessary. Showers will also increase considerably once the intense
rainbands make their way across, with frequent heavy showers and
isolated thunderstorms expected late tonight through at least
Tuesday. Showers and thunderstorms will begin to decrease by Tuesday
night, once a minor ridge in lee of the monsoon disturbance
downstream moves in, with only patchy showers expected. After more
perturbations in the trades make their way across, much more pleasant
weather will ensue by the next weekend.

&&

.Marine...
The strengthening eastern flank of the monsoon disturbance and
associated monsoon trough will allow a surge to move in, bringing
fresh to near-gale winds tonight. As there appears a higher
likelihood for gale-force winds to develop, this may potentially
produce hazardous seas as well from Monday morning through late
Monday night. As such, a Gale Watch and Hazardous Seas Watch are in
effect for said time period. In the meantime, winds are expected to
still remain hazardous to small craft, so a Small Craft Advisory
remains valid until potentially being upgraded to a Gale Warning
overnight or tomorrow, if conditions warrant. Large breaking waves
continue along south and west facing reefs, so a High Surf Advisory
is issued, and a high risk of rip currents is expected along said
reefs through late Tuesday afternoon.

Combined seas of 7 to 10 feet are expected to quickly rise tonight,
becoming 9 to 12 feet by Monday morning. Seas will begin to quickly
taper down starting Tuesday night.

&&

.Hydrology...
The aforementioned monsoon disturbance Invest 97W is still expected
to produce a higher likelihood of flash flooding across the Marianas
at some point through late Monday night. As of today, 4 to 8 inches
of rainfall is expected during this monsoon surge event as 97W
continues to consolidate and move away from the region. The Flood
Watch may be extended if the rainbands along the southeastern
peripheries of 97W continue to persist into Tuesday.

&&

.Tropical systems...
A monsoon disturbance, known as JTWC's Invest 97W, has a centroid
near 13N143E just west-southwest of Guam. Widespread moderate to
occasionally compact pockets of deep convection are associated with
this feature, producing widespread showers and some thunderstorms
mostly in the southern sectors over eastern Yap State, and along the
southeastern fringes extending over Chuuk State. Along with an
approaching surface-to-mid level low from the northeast, and another
disturbance along the monsoon trough well to the west outside Guam's
AOR, these features may amalgamate into a broad, seasonal monsoon
depression by the middle of the week. As the features consolidate,
the broad system will shift to the north-northwest, dragging the
monsoon trough along with it. Invest 97W is not expected to develop
into a significant tropical cyclone until at least after it moves
away from the Marianas.

&&

.Eastern Micronesia...
The tropical disturbance along the leading edge of the Inter Tropical
Convergence Zone (ITCZ) has pushed over Majuro, bringing numerous
showers and isolated thunderstorms today, and is working towards
Kosrae and Pohnpei. However, trended shower coverage down for
Pohnpei and especially Kosrae as the circulation looks to be
progressing a bit further north on its westerly trajectory, with
better coverage being focused north of the islands. Increased
showers and thunderstorms for Kosrae to late this afternoon, and to
Pohnpei by later tonight. However, took out the numerous wording
from the forecast. Activity will diminish by late Tuesday for Kosrae
and Pohnpei, as a surface ridge builds in behind the circulation and
the ITCZ dissipates, but expect increased precip chances to continue
for Majuro as surface convergence lingers. Precip chances look to
increase for late week into the weekend as a series of surface
troughs push across eastern Micronesia.

Combined seas of 4 to 6 feet and light to moderate winds expected
for most of the period. An elevated westerly swell emanating from
stronger winds near Chuuk has entered the Pohnpei and Kosrae waters.
Elevated surf along west facing reefs expected, especially for
Pohnpei, but should stay below advisory criteria. For next weekend,
an elevated southerly swell emanating from across the southern
Pacific could arrive and increase surf along south and possibly east
facing reefs.

&&

.Western Micronesia...
A strong monsoonal pattern continues over Yap and Palau, feeding
directly into the monsoonal disturbance designated as Invest 97W by
the JTWC. 97W, centered roughly to the west of Guam near 13N143E, is
helping to pull moisture over Yap and Palau, supporting widespread
showers and scattered thunderstorms across much of the region. As of
this afternoon, the strongest convection was focused to the north of
Yap, but recent Himawari satellite imagery still shows cloudy skies
and numerous showers over Yap, and scattered showers over Palau.
Scatterometry reveals a broad area of 20-25 kt west-southwest winds
directly east of Yap, with some smaller embedded regions of 25-30 kt
winds to the northeast halfway between Yap and Guam. Winds will begin
to ease for Yap and Palau by mid-week, and should see a shift from
southwesterly to southeasterly on Wednesday as the monsoon trough
pulls to the north with the movement of 97W. Although the monsoonal
pattern will exit the region, on-and-off scattered showers are
expected for the remainder of the week.

Satellite imagery reveals scattered showers over and south of Chuuk.
Chuuk is currently located within a messy, elongated surface trough
that is stalling over the area, running into a broad surface ridge to
the southwest of Chuuk State. A series of troughs will continue to
bring scattered showers and isolated thunderstorms to Chuuk through
the mid-week, but a ridging pattern should set up and bring drier
weather by Friday.

Marine conditions should remain fairly benign for Chuuk - altimetry
reveals 4 to 6 ft seas just to the east of Chuuk State. For Yap and
Palau, the strong monsoon surge looks to maintain hazardous
conditions for small craft across both Yap and Palau. Seas have
subsided below 10 feet across both locations, though the southwest
swell is expected to maintain hazardous surf on south and west facing
reefs of Yap through Monday afternoon, so Yap's High Surf Advisory
has been extended. Winds are expected to remain elevated through
Tuesday morning for Palau and Tuesday evening for Yap Proper,
resulting in the Small Craft Advisory (SCA) being extended for both
locations. Winds have come down slightly for Palau today and may
remain below hazardous levels overnight, but are expected to come
back up to maintain SCA conditions for Monday. The monsoon surge is
expected to affect Yap longer, as the monsoon trough and associated
winds shift further to the north over the coming days.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Flood Watch through late Monday night for GUZ001.

     High Wind Watch through late Monday night for GUZ001.

     High Surf Advisory until 6 PM ChST Tuesday for GUZ001.

MP...Flood Watch through late Monday night for MPZ001>003.

     High Wind Watch through late Monday night for MPZ001>003.

 High Surf Advisory until 6 PM ChST Tuesday for MPZ001>003.

Marianas Waters...Small Craft Advisory until 6 AM ChST Monday for PMZ151>154.

     Gale Watch from Monday morning through late Monday night for
     PMZ151>154.

     Hazardous Seas Watch from Monday morning through late Monday night
     for PMZ151>154.

&&

Marianas/Tropical/Hydrology: Montvila
Eastern Micronesia: Slagle
Western Micronesia: Decou

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:17 AM CDTHigh Wind WatchGUM16 hr
Sep 15, 12:16 AM CDTGale WatchGUM16 hr
Sep 15, 12:16 AM CDTHazardous Seas WatchGUM16 hr
Sep 15, 4:40 PM CDTGale WarningGUM22 hr
Sep 15, 4:40 PM CDTHazardous Seas WarningGUM22 hr

Nearby

High Wind Warnings in Guam, 2024High Wind Warnings in Northern Mariana Islands, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.